Sunday, August 7, 2011

How Stun Guns and Tazers Can Cause Deaths

stun gun


In the US, police, security guards, and others carry stun guns and tazers as supposedly non lethal means of controling those who could be dangerous to themselves of others. Most of us in health care know that they are not so innocuous, and that their use can be fatal.
When a shock of any kind is delivered to the person, and the person's heart happens to be at its refractory period, during the EKG "T wave" we call this an "R on T phenomenon". In R on T, the heart is forced to beat during its rest period, and what follows is disorganized non productive beats, called Ventricular Tachycardia. When a person goes into V-Tach. they either receive expert medical help and an AED pretty quickly, or they die. We need to understand that stun guns are not always a safe means of controlling someone.


Teen struck by Ohio campus officer's stun gun dies

CINCINNATI (AP) — Police say an 18-year-old attending summer classes at the University of Cincinnati was struck by a campus officer's stun gun and died of cardiac arrest.

Officers received a 911 call about an assault at Turner Hall early Saturday. The university's assistant police chief, Jeff Corcoran, tells The Cincinnati Enquirer ( ) that the teenage boy approached officers in the dorm hallway, appearing agitated and angry.

Corcoran says officers ordered the teen to back off, but he refused. He was then hit once by an officer's stun gun.

Afterward, the teen appeared incoherent. He went into cardiac arrest after paramedics arrived and was pronounced dead at University Hospital.

The department has suspended the use of stun guns until his cause of death is determined. Authorities are also investigating the original 911 call.


Information from: The Cincinnati Enquirer,



Update:   May 1, 2012
This article also mirrors my post above.

Tasers Can Trigger Fatal Heart Trouble, Study Says

TUESDAY, May 1 (HealthDay News) -- Taser guns used by law enforcement can cause heart rhythm problems, sudden cardiac arrest and death, according to a new study.
Tasers, which are widely used by police forces in the United States and other countries, are designed to stun suspects by delivering a 50,000-volt shock.
Indiana University Health cardiologist Dr. Douglas Zipes analyzed the cases of eight healthy men, ages 16 to 48, who were tasered between 2006 and 2009 and lost consciousness. All but one of the men died.
Zipes reviewed police, medical and emergency response records, autopsy reports, and other sources of information such as witness testimony and data from the Taser devices, automated external defibrillators, and electrocardiograms.
The study found that six of the eight men developed severely abnormal heart rhythms after being tasered.
"This study doesn't say that we should abandon using Taser devices, but it does show that users should exercise caution, avoid chest shocks and monitor the person after shock to ensure there are no adverse reactions," Zipes, who is also a professor emeritus of medicine with the Krannert Institute of Cardiology at the Indiana School of Medicine, said in an Indiana University Health news release.
"Taser users need to be prepared for the possibility of inducing sudden cardiac arrest in those stunned and have adequate medical knowledge in such situations," he added.
The study was published April 30 in the journal Circulation.
More information
The U.S. National Heart, Lung, and Blood Institute has more about sudden cardiac arrest.

No comments:

Post a Comment

Note: Only a member of this blog may post a comment.